Saturday, April 13, 2014 – Day 4
Alan is up by 8:45 a.m. He is unsteady, and he is assisted to the bathroom. The caregiver steps aside to give him privacy. The caregiver hears the water running, and sees that Alan has dipped his head under the faucet to get some water. He swallows it and smiles and looks a bit devilish.
The caregiver helps him back to bed. He turns the radio on and goes back to sleep at 9:00 a.m. for a few hours.
When he awoke at about noon, Alan was having trouble with dry, sticky mouth and had some discomfort with thirst. He was now consistently restless as exhibited by various behaviors. For instance, while sleeping, he had some moaning, moving hands towards his face, moving his mouth and lips or jaw without noise, and restless leg movements.
He made it clear that he didn’t want to suffer, but he also wanted to be as clear and conscious as possible.
The caregivers and I were the eyes and ears for the doctor, constantly observing and giving her information. She was on 24 hour call. With the increased restlessness, the doctor talked with Alan and increased his medication. He made it clear that he didn’t want to suffer, but he also wanted to be as clear and conscious as possible. The doctor used her best judgment to provide the necessary comfort. A Fentanyl patch was used for the first time on his abdomen. The morphine is increased to .4 ml and then .5 ml by the end of the day to mitigate discomfort.
For the first time, a disposable adult diaper is put on Alan in case he couldn’t get to the bedside commode in time. He is still able to use a warm washcloth by himself on his face. Throughout the process, his skin is moistened with lotion, his lips are kept moist, and he gets eye and mouth swabs. His skin looks good.
All day, Alan is mostly awake and has his hands on his face a lot. He has a calm thinking look.
In the early evening, Alan is awake and lies in bed peacefully, looking around. He tries to get up because he has the urge to urinate. He is helped onto the bedside commode and uses the walker as an assist to do this. There is no urine however. He is assisted back to bed. With help he is able to use the urinal in bed a little later, and the urine has changed to dark orange.
Sunday, April 14, 2013 – Day 5
Alan is restless and very thirsty. He asks me for water twice. Each time I remind him why he is not eating and drinking. I say that I am happy to give him water. I also explain that it will take the process longer. I ask Alan: “Would you like me to get you a glass of water, or would you prefer that I just spray mists of water into your mouth?” He understands, and he asked for the mists of water. I keep spraying his mouth until he is satisfied.
Alan also says that he wants to be made more comfortable beyond the thirst, and he is willing to be “dozy.” Based on these ongoing symptoms, the doctor adjusts the pain medications and continues to use the Fentanyl patch with the morphine.
Alan went into a deeper sleep for a while. At 10:30 a.m. he awoke and I asked him if he is uncomfortable and still thirsty. He nodded “no.” He is comfortable and still very alert.
The two caregivers and I think Alan is asleep, and we go into the kitchen area. Soon after, he wobbles out with a cane and a “boyish” smile on his face. He says he has to pee. The caregiver assists him into the bathroom. His urine is dark and orange. He goes back to bed, tired. He doesn’t leave his room again.
A half hour later, Alan tries to get up and wants a “pitcher” of water. I remind him why he isn’t eating or drinking. I offer him the choice of water or mists of spray, and he chooses the mists of spray again.
Alan is restless. I call the doctor and she starts him on Lorazepam to reduce the restlessness.
It feels like we have reached a shifting point. Alan wanted privacy before. Now he wants someone around him and he wants some touch.
It feels like we have reached a shifting point. Alan wanted privacy before. Now he wants someone around him and he wants some touch. My friend and the caregiver start to do energy work, with Alan’s approval. They do Jin Shin Jitsu and Reiki. They feel they can help him reach a deeper level of relaxation this way and feel they are able to support him better in non-verbal ways now. Verbal communication was becoming more difficult because Alan cannot respond to it at this point, and it has become confusing and overwhelming. From this point on, Reiki and Jin Shin Jitsu are used to help him with relaxation, in addition to the pain medication.
Note: If your loved one is going through the VSED dying process, there need not be people around them who know these different “energetic” modalities. Simple touch and the awareness that it is okay to function without words are the main components here. The only requirement is to be able to observe and discern what your loved one needs so he/she is made comfortable. Seasoned caregivers, a doctor, or Hospice (if they are involved) can assist with this.
In our situation with Alan, all of the people taking care of Alan were aware of the signs of distress and responded to them with comfort measures and medication. Each time, the distress resolved quickly. When a dying person is physically comfortable, they are not restless. They have no brow furrowing; they are not thirsty; they have no urethra twinges, and their hands are not on their face.
Alan was very appreciative and kept thanking the people around him for their help. “Thank you. Thank you. Thank you.”
Now, it is no longer possible to communicate clearly with Alan by asking him questions.
His face and neck are itchy and red and his brow is furrowed, and he put his hands to his face and neck often. I sit with Alan until he relaxes and give him comfort measures.
By the afternoon, we determine that someone needs to sit with Alan all the time now in order to help him stay grounded. We all take turns, and he is very appreciative. Energy work and light touch continue.
At 4:30pm Alan is very weak, but he says he needs to get up to go to the bathroom. With assistance, he can still get out of bed, but it is getting more difficult, and he is quite unsteady. He uses the bedside commode with assistance. His urine is very orange. This is the last time he gets up to the bedside commode.
This evening, Alan has a slight fever. The fever is another sign of the increasing dehydration. The caregiver sees him grimace and calls the doctor to get the appropriate medicine dose.
When Alan sees me, he weakly says to me, “Can I help you?” These are his last words to me, other than mouthing “I love you” on the day before he passed.
At 5:01pm, Alan is resting and seems to be comfortable. His eyes are mostly closed. He opens them at times and looks around.